Probable eculizumab-associated hepatotoxicity in a patient with neuromyelitis optica: a case report


Emine Rabia K., Ömer Faruk T., Furkan S., Lazrak E. S., Ozen P. A., Tuncer A.

International Journal of Neuroscience, 2023 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Publication Date: 2023
  • Doi Number: 10.1080/00207454.2023.2253361
  • Journal Name: International Journal of Neuroscience
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, EMBASE, Psycinfo
  • Keywords: Eculizumab, hepatotoxicity, nMOSD
  • Hacettepe University Affiliated: Yes

Abstract

Objectives: Neuromyelitis optica (NMO) is an inflammatory, autoimmune and demyelinating disease of the central nervous system and is often characterized by attacks of severe optic neuritis and long segment myelitis. Identifying the disease-specific pathogenic anti-AQP4 autoantibody in NMOSD has allowed the development of highly effective disease-modifying drugs in the treatment phase. Eculizumab is a humanized antibody that binds to complement C5 and inhibits the formation of the C5b-induced membrane attack complex. It is approved for treating many diseases in which tissue damage is accompanied by complement (such as neuromyelitis optica, myasthenia gravis, autoimmune hemolytic anemia and paroxysmal hemoglobinuria). Methods: We present a patient diagnosed with NMO who developed possible drug-induced liver injury three months after the start of eculizumab treatment. Result: After discontinuing eculizumab treatment, liver function tests gradually regressed in a month. Conclusions: Eculizumab-associated hepatotoxicity is a previously unreported adverse event in NMOSD patients. Therefore, patients should be monitored for liver function tests during eculizumab treatment, and care should be taken for hepatotoxicity. If hepatotoxicity is detected while under eculizumab treatment, patients should be investigated for other drug use, complementary food supplementation, or possible autoimmune hepatitis, and other potential causes should be excluded.